Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this high wind warning at Dec 17, 2024, 10:55 AM MST for 9 counties in Montana. It took effect at Dec 18, 2024, 11:00 AM MST. It was in force for 10 hr. 22 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2024, 10:55 AM MST (17:55 UTC)
- In effect from
- Dec 18, 2024, 11:00 AM MST
- Expired
- Dec 18, 2024, 9:06 PM MST
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 11:00 AM MST | NON-TSTM WND GST 65 | 3 Sw Pinnacle, MT | Mesonet station TRWMT Tunnel Ridge Wind. |
| Dec 18, 11:00 AM MST | NON-TSTM WND GST 77 | 9 Ne Bigfork, MT | Mesonet station MAEMT Mount Aeneas. |
| Dec 18, 11:15 AM MST | NON-TSTM WND GST 62 | 1 S Warm Springs, MT | |
| Dec 18, 11:26 AM MST | NON-TSTM WND GST 42 | 5 Sw Lolo, MT | Mesonet station MOMM8 Fire Effects Portable No. 2. |
| Dec 18, 11:30 AM MST | NON-TSTM WND GST 42 | 3 Wsw Georgetown, MT | Mesonet station MTGTL 2.7 W Georgetown (MT DOT). |
| Dec 18, 12:00 PM MST | NON-TSTM WND GST 42 | Ronan, MT | Mesonet station AT965 Ronan. |
| Dec 18, 12:21 PM MST | NON-TSTM WND GST 42 | 3 S Missoula, MT | Mesonet station GW0378 Missoula. |
| Dec 18, 12:52 PM MST | NON-TSTM WND GST 58 | 3 S Missoula, MT | Mesonet station GW0378 Missoula. |
| Dec 18, 12:59 PM MST | NON-TSTM WND GST 67 | 5 E Evaro, MT | Mesonet station PNTM8 Point 6 at 7,897 feet MSL, this station most likely recorded two separate gusts to 67 mph between 1159 and 1259pm and between 1259pm and 159pm. It is gusted to 65 mph in the last hour. |
| Dec 18, 1:00 PM MST | NON-TSTM WND GST 69 | 3 Sw Pinnacle, MT | Mesonet station TRWMT Tunnel Ridge Wind. |
| Dec 18, 1:00 PM MST | NON-TSTM WND GST 82 | 9 Ne Bigfork, MT | Mesonet station MAEMT Mount Aeneas. |
| Dec 18, 1:00 PM MST | SNOW 3 | Essex, MT | Snow changed to rain at 6 am. Surfaces were icy as of 1 pm probably due to the rain on the snowpack. |
| Dec 18, 1:09 PM MST | NON-TSTM WND GST 50 | 13 Ene Sula, MT | Mesonet station TEPM8 Tepee Pt. |
| Dec 18, 1:10 PM MST | NON-TSTM WND GST 59 | 19 E Swan Lake, MT | Mesonet station TT727 Spotted Bear Lookout. |
| Dec 18, 1:49 PM MST | NON-TSTM WND GST 58 | 5 S Big Arm, MT | Wind direction from the southwest. They are gusting close to 55 mph as of 244 pm MST. |
| Dec 18, 2:14 PM MST | NON-TSTM WND GST 52 | 3 Nne Garrison, MT | Wind direction was from the west-southwest. |
| Dec 18, 2:15 PM MST | NON-TSTM WND GST 48 | 1 Wnw Plains, MT | AWOS station KS34 Plains. |
| Dec 18, 2:15 PM MST | NON-TSTM WND GST 62 | 3 S Clearwater, MT | Mesonet station MTM08 2.8 S Clearwater (MT-MESO) Rain showers were occurring at the time of the high winds. |
| Dec 18, 2:30 PM MST | NON-TSTM WND GST 55 | 1 Wnw Elliston, MT | Mesonet station EW4329 Elliston. |
| Dec 18, 2:45 PM MST | NON-TSTM WND GST 67 | 1 N Ronan, MT | Mesonet station MTM97 Ronan Utility company reported a lot of power outages in the vicinity. |
| Dec 18, 3:13 PM MST | NON-TSTM WND GST 52 | 3 Sse Butte, MT | ASOS station KBTM Butte-mooney Ap. |
| Dec 18, 5:09 PM MST | NON-TSTM WND GST 51 | 4 Wnw Darby, MT | Mesonet station LRCM8 4 WNW Darby. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762 WWUS75 KMSO 171755 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1055 AM MST Tue Dec 17 2024 MTZ007-181800- /O.UPG.KMSO.HW.A.0004.241218T1800Z-241219T0600Z/ /O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Butte/Blackfoot Region- 1055 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. 40 to 50 percent probability for gusts exceeding 60 mph on Interstate from Deerlodge to Anaconda. * WHERE...Butte/Blackfoot Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ003-181800- /O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Flathead/Mission Valleys- 1055 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. 50 to 60 percent probability for gusts to exceed 50 mph in the Mission Valley and 30 percent in the Flathead Valley. * WHERE...Flathead/Mission Valleys. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ005-181800- /O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Missoula/Bitterroot Valleys- 1055 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. 50 percent probability for gusts exceeding 50 mph in the Missoula Valley and 70 percent in the Bitterroot Valley, with isolated 60 mph gusts possible. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ006-181800- /O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Bitterroot/Sapphire Mountains- 1055 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ043-181800- /O.NEW.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Potomac/Seeley Lake Region- 1055 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Potomac/Seeley Lake Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IDZ006-181800- /O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Southern Clearwater Mountains- 955 AM PST Tue Dec 17 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph expected. * WHERE...Southern Clearwater Mountains. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IDZ009-010-181800- /O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Western Lemhi County-Eastern Lemhi County- 1055 AM MST Tue Dec 17 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ001-181800- /O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Kootenai/Cabinet Region- 1055 AM MST Tue Dec 17 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Kootenai/Cabinet Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ004-181800- /O.NEW.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Lower Clark Fork Region- 1055 AM MST Tue Dec 17 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Lower Clark Fork Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
293 WWUS75 KMSO 171837 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1137 AM MST Tue Dec 17 2024 MTZ003-181845- /O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Flathead/Mission Valleys- 1137 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 30 mph expected. Likelihood of strong wind gusts exceeding 50 mph is 60 percent in the Mission Valley and 30 percent in the Flathead Valley. * WHERE...Flathead/Mission Valleys. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ005-181845- /O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Missoula/Bitterroot Valleys- 1137 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 30 mph expected. Likelihood of strong wind gusts exceeding 50 mph is 50 percent in the Missoula Valley and 70 percent in the Bitterroot Valley with isolated wind gusts over 60 mph. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ006-181845- /O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Bitterroot/Sapphire Mountains- 1137 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 30 mph with gusts up to 55 mph expected. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ007-181845- /O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Butte/Blackfoot Region- 1137 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds to 30 mph expected. Likelihood of strong wind gusts exceeding 60 mph is 50 percent along Interstate 90 from Deerlodge to Anaconda. * WHERE...Butte/Blackfoot Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ043-181845- /O.CON.KMSO.HW.W.0004.241218T1800Z-241219T0600Z/ Potomac/Seeley Lake Region- 1137 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 30 mph with gusts up to 55 mph expected. * WHERE...Potomac/Seeley Lake Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IDZ006-181845- /O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Southern Clearwater Mountains- 1037 AM PST Tue Dec 17 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY... * WHAT...Southwest winds up to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Clearwater Mountains. * WHEN...From 10 AM to 10 PM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IDZ009-010-181845- /O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Western Lemhi County-Eastern Lemhi County- 1137 AM MST Tue Dec 17 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 25 mph with gusts up to 40 mph expected. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ001-181845- /O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Kootenai/Cabinet Region- 1137 AM MST Tue Dec 17 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 25 mph with gusts up to 45 mph expected. * WHERE...Kootenai/Cabinet Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ004-181845- /O.CON.KMSO.WI.Y.0014.241218T1800Z-241219T0600Z/ Lower Clark Fork Region- 1137 AM MST Tue Dec 17 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MST WEDNESDAY... * WHAT...Southwest winds up to 25 mph with gusts up to 45 mph expected. * WHERE...Lower Clark Fork Region. * WHEN...From 11 AM to 11 PM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
220 WWUS75 KMSO 190046 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 546 PM MST Wed Dec 18 2024 MTZ003-005-043-190200- /O.CAN.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/ Flathead/Mission Valleys-Missoula/Bitterroot Valleys- Potomac/Seeley Lake Region- 546 PM MST Wed Dec 18 2024 ...HIGH WIND WARNING IS CANCELLED... The damaging winds have subsided. Wind gusts to 35 mph are possible in the next couple of hours. $$ IDZ006-009-010-MTZ001-004-190200- /O.CAN.KMSO.WI.Y.0014.000000T0000Z-241219T0600Z/ Southern Clearwater Mountains-Western Lemhi County-Eastern Lemhi County-Kootenai/Cabinet Region-Lower Clark Fork Region- 546 PM MST Wed Dec 18 2024 /446 PM PST Wed Dec 18 2024/ ...WIND ADVISORY IS CANCELLED... The strong winds have subsided. $$ MTZ006-190600- /O.CON.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/ Bitterroot/Sapphire Mountains- 546 PM MST Wed Dec 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Southwest winds up to 30 mph with gusts up to 55 mph expected. * WHERE...Bitterroot/Sapphire Mountains. * WHEN...Until 11 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ007-190600- /O.CON.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/ Butte/Blackfoot Region- 546 PM MST Wed Dec 18 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Southwest winds to 40 mph expected. Likelihood of strong wind gusts exceeding 60 mph is 40 percent at MacDonald Pass. * WHERE...Butte/Blackfoot Region. * WHEN...Until 11 PM MST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$
418 WWUS75 KMSO 190406 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 906 PM MST Wed Dec 18 2024 MTZ006-007-190515- /O.CAN.KMSO.HW.W.0004.000000T0000Z-241219T0600Z/ Bitterroot/Sapphire Mountains-Butte/Blackfoot Region- 906 PM MST Wed Dec 18 2024 ...HIGH WIND WARNING IS CANCELLED... The strong winds have ended. Gusty winds to 40 mph are still possible for another couple of hours. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Dec 17, 3:44 AM MST, 7 hours 11 minutes earlier.
Area forecast discussion, Dec 17, 3:44 AM MST, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MST Tue Dec 17 2024
.DISCUSSION...
KEY MESSAGES:
- Mixed precipitation, including freezing rain possible Tuesday
night into Wednesday morning
- Strong gusty winds Wednesday afternoon, especially in the higher
terrain and in southwest Montana
- High pressure late in the week introduces fog and low stratus
Light showers persist this morning across north-central Idaho and areas
south of the Interstate 90 corridor in Montana. Winter Weather Advisories
remain in effect through this morning due to slick conditions caused by
light snow. Snow showers may continue into the afternoon; however, overall
impacts should be minimal as temperatures are expected to rise above
freezing in many valley locations later today.
Snow levels will rise Tuesday night into Wednesday, reaching between 5,000
and 6,000 feet by Wednesday afternoon. Simultaneously, an atmospheric river
will funnel significant moisture into the region. In the valleys,
precipitation will transition from snow to rain during this time, with a
10-15% chance of freezing rain in areas where cold air remains trapped near
the surface, primarily late tonight into Wednesday morning. The greatest
risk for freezing rain is in northwest Montana, where ground temperatures
are coldest and moisture is most concentrated. Winter weather highlights
will likely be needed to account for slick conditions due to snow and ice
for the Wednesday morning commute.
In higher elevations, heavy, wet snow is expected. Forecast models show a
70-80% chance of 6 inches or more of snow accumulating above 5,000 feet in
northwest Montana during the 24 hours ending at 5 PM Wednesday.
Additionally, a strong jet stream on Wednesday will bring an increased risk
of gusty westerly winds across western Montana. Valleys have a 50-70%
chance of seeing widespread gusts exceeding 30 mph in the afternoon and
evening, with a 20-30% chance of gusts surpassing 40 mph in the Bitterroot
Valley and Butte/Anaconda regions. The strongest winds may be realized in
the Butte/Anaconda area where gusts over 50 mph are not out of the
question. A high wind watch has been added. The strong winds will likely
subdue precipitation amounts for locations south of Interstate 90 due to
downsloping effects.
Looking ahead, a ridge of high pressure is expected to build over the
Northern Rockies Thursday and Friday, increasing the potential for fog and
low stratus clouds each day. About 65% of forecast models suggest the ridge
will persist into Christmas Eve, which could disrupt holiday travel.
However, some models indicate a trough of low pressure could move in,
bringing mountain snow and a rain/snow mix to the valleys.
&&
.AVIATION...Snow showers persist this morning across north central
Idaho into southwest Montana. Brief lowering of the visibility and
ceiling is possible, including for KHRF, KBTM and KSMN through
17/1500z. Widespread obscurations of the higher terrain are
expected across all of the Northern Rockies region due to the
development of low to mid level stratus. Some isolated fog is also
possible this morning, mainly north of the Interstate 90 corridor.
The next weather system quickly approached by this afternoon,
spreading snow and low elevation rain into the region. Snow levels
will begin to increase overnight tonight into Wednesday, allowing
for a transition from snow to rain. A period of freezing rain is
likely to occur as this transition takes place tonight into
Wednesday morning, mainly impacting KGPI, but also possibly KMSO.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning for
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Potomac/Seeley Lake Region...West Glacier Region.
High Wind Watch from Wednesday morning through Wednesday evening
for Butte/Blackfoot Region.
ID...Winter Weather Advisory until 8 AM PST this morning for Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:31 AM MST | High Wind Watch | MSO | Deer Lodge, Granite, Powell, Silver Bow | 8 hr |
| Dec 17, 10:15 AM MST | Winter Storm Warning | MSO | Flathead, Lake | 27 hr |
| Dec 17, 10:15 AM MST | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more | 25 hr |
| Dec 17, 10:55 AM MST | Wind Advisory | MSO | Flathead, Lincoln, Mineral, Missoula, Sanders | 31 hr |
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.